Alert archive / Arizona / Wind Advisories in 2017

Wind Advisory 30, NWS Flagstaff, AZ

September 20, 20174 counties in Arizona

NWS Flagstaff, AZ issued this wind advisory at Sep 20, 2017, 2:17 PM MST for 4 counties in Arizona. It took effect at Sep 21, 2017, 10:00 AM MST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Sep 20, 2017, 2:17 PM MST (21:17 UTC)
In effect from
Sep 21, 2017, 10:00 AM MST
Expired
Sep 21, 2017, 8:00 PM MST
In force
10 hr
Issued by
NWS Flagstaff, AZ

Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ, Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 83 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.3 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2017-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2017-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 217 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2233 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
217 m²/s²
0-3 km storm-relative helicity
295 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

620 
WWUS75 KFGZ 202117
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
217 PM MST Wed Sep 20 2017

AZZ004>017-039-040-211400-
/O.NEW.KFGZ.WI.Y.0030.170921T1700Z-170922T0300Z/
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Yavapai County Mountains-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Black Mesa Area-Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Jacob Lake, Fredonia, Page, Lees Ferry, 
Grand Canyon Village, Supai, North Rim, Valle, Prescott, 
Seligman, Ash Fork, Keams Canyon, Kaibito, Canyon De Chelly, 
Chinle, Kayenta, Window Rock, Ganado, Wupatki N.M, .Tuba City, 
Winslow, Holbrook, Snowflake, St. Johns, Springerville, 
Flagstaff, Williams, Munds Park, Heber, Happy Jack, Forest Lakes,
Show Low, Greer, Pinetop, Navajo N.M., Dilkon, and Kykotsmovi
217 PM MST Wed Sep 20 2017

...WIND ADVISORY IN EFFECT FROM 10 AM TO 8 PM MST THURSDAY...

The National Weather Service in Flagstaff has issued a Wind
Advisory, which is in effect from 10 AM to 8 PM MST Thursday. 

* TIMING...Winds will strengthen late Thursday morning, continuing
  into the evening hours across much of northern Arizona. 

* WINDS...Southwest winds of 20 to 35 mph with gusts of 40 to 50
  mph are expected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected. Winds this strong can
make driving difficult...especially for high profile vehicles.
Consider securing loose belongings on your property. Additional
weather information is on the web at www.weather.gov/flagstaff.

&&

$$
3 follow-up statements
983 
WWUS75 KFGZ 211254
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
554 AM MST Thu Sep 21 2017

AZZ004>017-039-040-220300-
/O.CON.KFGZ.WI.Y.0030.170921T1700Z-170922T0300Z/
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Yavapai County Mountains-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Black Mesa Area-Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Jacob Lake, Fredonia, Page, Lees Ferry, 
Grand Canyon Village, Supai, North Rim, Valle, Prescott, 
Seligman, Ash Fork, Keams Canyon, Kaibito, Canyon De Chelly, 
Chinle, Kayenta, Window Rock, Ganado, Wupatki N.M, .Tuba City, 
Winslow, Holbrook, Snowflake, St. Johns, Springerville, 
Flagstaff, Williams, Munds Park, Heber, Happy Jack, Forest Lakes,
Show Low, Greer, Pinetop, Navajo N.M., Dilkon, and Kykotsmovi
554 AM MST Thu Sep 21 2017

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
8 PM MST THIS EVENING...

* TIMING...Winds will strengthen this morning, peaking by late
  afternoon and slowly decreasing this evening.

* WINDS...Southwest winds of 20 to 35 mph with gusts of 40 to 50 
  mph are expected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph, or 
gusts from 40 to 57 mph, are expected.

Winds this strong can make driving difficult, especially for high
profile vehicles. Consider securing loose belongings on your 
property.

Additional weather information is on the web at 
www.weather.gov/flagstaff.

&&

$$
906 
WWUS75 KFGZ 211742
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
1042 AM MST Thu Sep 21 2017

AZZ004>017-039-040-220300-
/O.CON.KFGZ.WI.Y.0030.000000T0000Z-170922T0300Z/
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Yavapai County Mountains-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Black Mesa Area-Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Jacob Lake, Fredonia, Page, Lees Ferry, 
Grand Canyon Village, Supai, North Rim, Valle, Prescott, 
Seligman, Ash Fork, Keams Canyon, Kaibito, Canyon De Chelly, 
Chinle, Kayenta, Window Rock, Ganado, Wupatki N.M, .Tuba City, 
Winslow, Holbrook, Snowflake, St. Johns, Springerville, 
Flagstaff, Williams, Munds Park, Heber, Happy Jack, Forest Lakes,
Show Low, Greer, Pinetop, Navajo N.M., Dilkon, and Kykotsmovi
1042 AM MST Thu Sep 21 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING...

* TIMING...Winds will peak by late afternoon and slowly decrease 
  this evening. 

* WINDS...Southwest winds of 20 to 35 mph with gusts of 40 to 50 
  mph are expected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph, or
gusts from 40 to 57 mph, are expected.

Winds this strong can make driving difficult, especially for high
profile vehicles. Consider securing loose belongings on your
property.

Additional weather information is on the web at
www.weather.gov/flagstaff.

&&

$$
271 
WWUS75 KFGZ 220258
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
758 PM MST Thu Sep 21 2017

AZZ004>017-039-040-220400-
/O.EXP.KFGZ.WI.Y.0030.000000T0000Z-170922T0300Z/
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Yavapai County Mountains-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Black Mesa Area-Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Jacob Lake, Fredonia, Page, Lees Ferry, 
Grand Canyon Village, Supai, North Rim, Valle, Prescott, 
Seligman, Ash Fork, Keams Canyon, Kaibito, Canyon De Chelly, 
Chinle, Kayenta, Window Rock, Ganado, Wupatki N.M, .Tuba City, 
Winslow, Holbrook, Snowflake, St. Johns, Springerville, 
Flagstaff, Williams, Munds Park, Heber, Happy Jack, Forest Lakes,
Show Low, Greer, Pinetop, Navajo N.M., Dilkon, and Kykotsmovi
758 PM MST Thu Sep 21 2017

...WIND ADVISORY WILL EXPIRE AT 8 PM MST THIS EVENING...

Winds have dropped below advisory levels, but will stay breezy 
most of the night. Expect winds to pick up again tomorrow, but not
as strong as we had today. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this wind advisory went out at Sep 20, 10:00 AM MST, 4 hours 17 minutes earlier.

Area forecast discussion, Sep 20, 10:00 AM MST, 4 hours 17 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
1000 AM MST Wed Sep 20 2017

.SYNOPSIS...Expect a cooling trend, with increasingly windy
conditions through Friday. Cool conditions will persist over the
weekend, although not as windy. Expect freezing temperatures for
much of the high country Saturday and Sunday mornings.

&&

.DISCUSSION...
Short-term forecast looks in good shape. Main impacts look to be
strong and gusty southwest winds for Thursday, then much cooler
conditions by Friday and the weekend.

&&

.PREV DISCUSSION /515 AM MST/...A significant trough will settle
into the Great Basin over the next day or two, persisting
through the weekend. Expect increasing southwest winds through
Friday, ahead of a cold front that will bring temperatures down to
about 10 degrees below normal. Wind speeds will likely need an
advisory by Thursday.

Moisture is limited, with a few light showers possible along and
east of the front Friday, little else in the way of moisture will
accompany this system. Overnight temperatures will drop below
freezing over the weekend for much of the high country. The trough
will slowly move east next week, with temperatures returning to
normal.

&&

.AVIATION...For the 18z package...Expect VFR conditions for the
next 24 hours. Look for south to southwest winds 10-20 kt with
gusts from 20-30 kt. The strongest winds will occur along and
north of the Mogollon Rim. Wind speeds decreasing after 02Z, but
will likely remain breezy through the overnight hours. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...A broad area of low pressure will sit over the
western United States causing breezy southwest winds today,
followed by stronger southwest winds on Thursday.

Friday through Sunday...A passing cold front will bring a
continuation of breezy southwest winds on Friday, along with a
slight chance for thunderstorms on Friday and Saturday. Expect
well below normal daytime temperatures through the weekend.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...KD/Peterson
AVIATION...McCollum
FIRE WEATHER...McCollum

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Sep 20, 6:36 AM MST, 7 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Flagstaff AZ
636 AM MST Wed Sep 20 2017

AZZ004>018-037>040-210015-
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Yavapai County Mountains-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Northern Gila County-Yavapai County Valleys and Basins-
Oak Creek and Sycamore Canyons-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
636 AM MST Wed Sep 20 2017

This hazardous weather outlook is for Apache...Coconino...
Northern Gila...Navajo...and Yavapai Counties in Northern
Arizona.

.DAY ONE...Today and Tonight

Expect mostly sunny skies and breezy conditions today. Daytime
temperatures will be right around normal.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Windy conditions will develop Thursday and Friday as a cold front
slowly moves toward the region. Expect southwest winds from 20 to
30 mph, with gusts over 40 mph.

Colder conditions are expected Friday and into the weekend, with
high temperatures ranging 10 to 15 degrees below normal. Moisture
will be limited with this front, but a few showers are possible
over the Kaibab Plateau and along the New Mexico border.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Nearby

Wind Advisories in Arizona, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.